Colorado, 2024

Hail in Colorado, July 7, 2024

July 7, 2024 · NWS GLD · 8 events in 1 county or zone

During the late afternoon hours, a line of thunderstorms developed over East-Central Colorado and moved southeast into Kit Carson County. The tail end storm of the line produced a swath of accumulating hail up to golf ball in size from the northwest side of Seibert to southwest of Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon hours, a line of thunderstorms developed over East-Central Colorado and moved southeast into Kit Carson County. The tail end storm of the line produced a swath of accumulating hail up to golf ball in size from the northwest side of Seibert to southwest of Stratton. The largest hail fell in Seibert and southwest of Stratton. There was some hail damage to a vehicle traveling on I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 3:44 PM MST, 21 minutes earlier. Its key messages:

  • Thunderstorm chances continue this evening, mainly across the southwestern 1/2 of the forecast area.
  • A prolonged period of dry weather returns Monday and continues through next Sunday.
  • Heat also returns, mainly Friday through Sunday with high temperatures a few degrees either side of 100. Heat index values around 100 degrees also currently forecast Friday through Sunday, mainly east of Highway 25.
Area forecast discussion, Jul 7, 3:44 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
444 PM MDT Sun Jul 7 2024

.KEY MESSAGES...

- Thunderstorm chances continue this evening, mainly across the
  southwestern 1/2 of the forecast area.

- A prolonged period of dry weather returns Monday and continues
  through next Sunday.

- Heat also returns, mainly Friday through Sunday with high
  temperatures a few degrees either side of 100. Heat index
  values around 100 degrees also currently forecast Friday
  through Sunday, mainly east of Highway 25.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 205 PM MDT Sun Jul 7 2024

Tonight...we should see another round of showers and thunderstorms
move through from the north and northwest, supporting 20%-50% pops
across the southwest 1/2 of the area through about midnight.
Rainfall chances (pops) may need to go up if latest model trends
hold. Cant rule out a severe storm or two, mainly across far eastern
Colorado. Low temperatures are forecast to be in the lower to upper
50s.

Monday-Monday night...dry weather is currently forecast. There may
be enough moisture in the 850-500mb layer lingering around to
combine with a few hundred Joules of CAPE to produce isolated
showers/thunderstorms during the afternoon but at the moment
coverage and confidence too low to include in the forecast. High
temperatures are forecast to be in the upper 70s to upper 80s with
low temperatures in the 55 to 60 degree range.

Tuesday-Tuesday night...there will be some limited moisture in the
700-500mb later moving through the area from late afternoon through
the evening hours. Instability is very weak with subsidence over the
area along with poor mid level lapse rates. Presently, dry weather
is forecast. High temperatures rise into the middle 80s to lower 90s
with low temperatures in the middle 50s to lower 60s.

Wednesday-Wednesday night...presently, better 700-500mb moisture
resides along the front range of the rockies, perhaps into parts of
far eastern Colorado during the afternoon-evening hours. Instability
remains rather unimpressive and for now will keep the inherited dry
forecast going. High temperatures rise another few degrees with
upper 80s to middle 90s currently forecast. Low temperatures
continue in the middle 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 1245 PM MDT Sun Jul 7 2024

The long term period is fairly straightforward: hot and dry. The
upper ridge currently over the Great Basin will gradually move
eastward, with the ridge axis aligned over the central plains by
Saturday and Sunday. Highs in the triple digits are likely each
day through the period. Record highs for July 11-14 are
generally between 105-110, and might be in that territory in
some locations. Afternoon relative humidity minimums will drop
into the teens starting Friday and through the weekend, but
wind speeds should stay well below any critical fire weather
concerns.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 441 PM MDT Sun Jul 7 2024

Watching for a period of MVFR conditions just after the start of
this period for KGLD as another round of showers and storms
moves through. At this time it does appear that any rainfall and
MVFR conditions will stay away from the KMCK terminal. After
this passes winds will continue to remain mainly light with
variable winds at times. Clouds will also slowly dissipate as
mid level dry air moves in. Did include some SCT sky coverage
for Monday afternoon due to anticipated diurnal cumulus
development.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...024
AVIATION...Trigg
Hazardous weather outlook, Jul 7, 1:55 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Sun Jul 7 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Sun Jul 7 2024 /355 PM CDT Sun Jul 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance for an isolated severe thunderstorm or two through
mid evening west of a line from Abarr to near Goodland and Scott
City. Large damaging hail up to 2 inches in diameter and isolated
damaging wind gusts to 70 mph are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

High temperatures in the upper 90s to around 104 degrees are
currently forecast across the area Friday through Sunday. Heat
indices are currently forecast to be a few degrees either side of
100 degrees each afternoon, mainly east of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate any
reports of severe weather via telephone and social media.

In the hours before

Local storm report, Jul 7, 2:45 PM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
345 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             4 NNE Gove              39.02N 100.47W
07/07/2024  M2.00 Inch       Gove               KS   Public

            Delayed report. Storm total rain over last
            24 hours.

&&

KMK
Local storm report, Jul 7, 2:46 PM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
346 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             Campus                  39.12N 100.74W
07/07/2024  M2.09 Inch       Gove               KS   Public

            Delayed report. Storm total rain over last
            24 hours.

&&

KMK
Local storm report, Jul 7, 2:47 PM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             3 S Angelus             39.15N 100.68W
07/07/2024  M2.10 Inch       Sheridan           KS   Public

            Delayed report. Storm total rain over last
            24 hours.

&&

KMK
Local storm report, Jul 7, 2:48 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
348 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             Gove                    38.96N 100.49W
07/07/2024  M2.20 Inch       Gove               KS   Public

            Delayed report. Storm total rain over last
            24 hours.

&&

KMK
Local storm report, Jul 7, 2:58 PM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
358 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             1 NE Campus             39.14N 100.73W
07/07/2024  M2.60 Inch       Thomas             KS   Public

            Delayed report. Storm total rain over last
            24 hours.

&&

KMK
Local storm report, Jul 7, 3:06 PM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
406 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             2 NE Campus             39.15N 100.71W
07/07/2024  M2.75 Inch       Sheridan           KS   Public

            Delayed report. Storm total rain over last
            24 hours.

&&

KMK

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 7, 4:05 PM MST
Where
Kit Carson County, 3.51 mi NNW of Seibert
Measured
1.5 in hail
Reported by
Public
Coordinates
39.345, -102.911

Hail, Kit Carson

When
July 7, 4:12 PM MST to 4:17 PM MST
Where
Kit Carson County, 0.73 mi ESE of Seibert
Measured
1.75 in hail
Reported by
Public
Coordinates
39.294, -102.868

Pea to golf ball sized hail fell over a duration of five minutes.

Hail, Kit Carson

When
July 7, 4:14 PM MST
Where
Kit Carson County, 3.38 mi NW of Vona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.331, -102.799

Hail, Kit Carson

When
July 7, 4:15 PM MST
Where
Kit Carson County, 2.19 mi W of Vona
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.294, -102.790

Ping pong ball sized hail created numerous dents and shattered a windshield of a vehicle traveling on I-70.

Hail, Kit Carson

When
July 7, 4:20 PM MST
Where
Kit Carson County, 0.69 mi S of Vona
Measured
1 in hail
Reported by
Social Media
Coordinates
39.290, -102.750

Accumulating pea to quarter sized hail in a corn field. Depth of the hail accumulation was unknown.

Hail, Kit Carson

When
July 7, 4:20 PM MST
Where
Kit Carson County, 0.4 mi ENE of Vona
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.303, -102.744

Estimated nickel sized hail fell in Vona.

Hail, Kit Carson

When
July 7, 4:28 PM MST
Where
Kit Carson County, 6.62 mi SSE of Vona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.209, -102.710

Hail, Kit Carson

When
July 7, 4:30 PM MST
Where
Kit Carson County, 5.45 mi SW of Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.244, -102.671

Accumulating hail was covering the ground to an unknown depth and estimated to be golf ball sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199849, 1199851, 1200032, 1200031, 1200039, 1200040, 1200042, 1200044.